Toni, 17, dies from taking too many paracetamol
Daily Mirror Nov 21, 2002
A TEENAGE girl died because she took too many paracetamol tablets to dull the pain of dental treatment.
Toni Gowland, 17, whose major organs failed, may have had as few as 20 pills over four days.
By the time the problem was diagnosed, it was too late to save her. She was paralysed and unable to talk.
Yesterday her heartbroken parents warned of the danger of overdosing on a painkiller used by millions.
Cable-layer Alan Gowland, 36, said: Paracetamol can kill, and we don't want other families to experience what we've been through.
"Watching your daughter die such on horrific death at that age is unreal.
“Toni was just a normal teenager who loved singing, dancing and partying. We can’t believe she has gone."
Toni, who had just been interviewed for a job as a solicitor's receptionist, wanted a brace to straighten her teeth and needed extractions first.
She had one tooth removed a fortnight ago at a dentist's in Knottingley. West Yorks. Next day she had two more extractions and returned to the family home near Selby to enjoy the weekend. On the Monday she went to Pinderfields hospital, Wakefleld, to have the brace fitted. She felt unwell on the Tuesday evening, complaining of aches and pains similar to flu.
Her family took her to hospital in Pontefract from where she was sent home with a suspected urine infection. Results from a blood test caused alarm and she was recalled as an emergency.
Twenty-four hours later, she died at Leeds, after her kidneys, liver and heart failed. Doctors tried dialysis treatment to flush, her system but there was nothing they could do.
Mr Gowland and wife Tracey found three empty strise and two empty containers of paracetamol at home, containing a total of 56 tablets.
An Inquest was later opened. Mr Gowland, who said Toni had taken painkillers over about four days, said:
"The coroner said as few as 20 pills over that time could have killed her. We don't know how many she had taken."
A post mortem revealed multi-organ failure due to paracetamol poisoning.